|Manufacturer:||ENZON Pharmaceuticals, Inc.|
Procedures for proper handling and disposal of anticancer drugs should be considered.Several guidelines on this subject have been published.1-5 There is no general agreement that all of the procedures recommended in the guidelines are necessary or appropriate.
DepoCyt®(cytarabine liposome injection) should be administered only under the supervision of a qualified physician experienced in the use of cancer chemotherapeutic agents.
Appropriate management of complications is possible only when adequate diagnostic and treatment facilities are readily available.
Chemical arachnoiditis, a syndrome manifested primarily by nausea, vomiting, headache and fever, has been a common adverse event in all studies.
If left untreated, chemical arachnoiditis may be fatal.
The incidence and severity of chemical arachnoiditis can be reduced by coadministration of dexamethasone.
Patients receiving DepoCyt should be treated concurrently with dexamethasone to mitigate the symptoms of chemical arachnoiditis (see DOSAGE AND ADMINISTRATION).
Infectious meningitis may be associated with intrathecal drug administration.
Hydrocephalus has also been reported, possibly precipitated by arachnoiditis.During the clinical studies, 2 deaths related to DepoCyt were reported.
One patient died after developing encephalopathy 36 hours after an intraventricular dose of DepoCyt, 125 mg.
This patient was receiving concurrent whole-brain irradiation and had previously received systemic chemotherapy with cyclophosphamide, doxorubicin, and fluorouracil, as well as intraventricular methotrexate.
The other patient received DepoCyt, 50 mg by the intraventricular route and developed focal seizures progressing to status epilepticus.
This patient died approximately 8 weeks after the last dose of study medication.
In the controlled lymphoma study, the patient incidence of seizures was higher in the DepoCyt group (4/17, 23.5%) than in the cytarabine group (1/16, 6.3%).
The death of 1 additional patient was considered “possibly” related to DepoCyt.
He was a 63-year-old with extensive lymphoma involving the nasopharynx, brain, and meninges with multiple neurologic deficits who died of apparent disease progression 4 days after his second dose of DepoCyt.After intrathecal administration of cytarabine the most frequently reported reactions are nausea, vomiting and fever.
Intrathecal administration of cytarabine may cause myelopathy and other neurologic toxicity and can rarely lead to a permanent neurologic deficit.
Administration of intrathecal cytarabine in combination with other chemotherapeutic agents or with cranial/spinal irradiation may increase this risk of neurotoxicity.Blockage to CSF flow may result in increased free cytarabine concentrations in the CSF and an increased risk of neurotoxicity.Following intrathecal administration of DepoCyt, central nervous system toxicity, including persistent extreme somnolence, hemiplegia, visual disturbances including blindness, deafness and cranial nerve palsies have been reported.Symptoms and signs of peripheral neuropathy, such as pain, numbness, paresthesia, weakness, and impaired bowel and bladder control have also been observed.